Alert archive / Wisconsin / Small Craft Advisories in 2016

Small Craft Advisory 98, NWS Milwaukee, WI

December 21, 2016

NWS Milwaukee, WI issued this small craft advisory at Dec 21, 2016, 3:34 AM CST. It took effect at Dec 21, 2016, 3:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2016, 3:34 AM CST (09:34 UTC)
In effect from
Dec 21, 2016, 3:00 PM CST
Expired
Dec 22, 2016, 9:00 AM CST
In force
18 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

198 
WHUS73 KMKX 210934
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 AM CST WED DEC 21 2016

...GUSTY WINDS TO RETURN LATER TODAY...

.APPROACHING LOW PRESSURE WILL CAUSE GUSTY SOUTH TO SOUTHEAST
WINDS TO DEVELOP OVER THE NEAR SHORE WATERS OF LAKE MICHIGAN LATER
TODAY. THE WINDS WILL REMAIN GUSTY AS THE LOW PRESSURE AREA PASSES
ACROSS THE NORTHERN GREAT LAKES TONIGHT INTO EARLY THURSDAY.  

THE WINDS MAY GUST AS HIGH AS 30 KNOTS OVER THE NEAR SHORE WATERS
TONIGHT. HENCE A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THIS
PERIOD.

LMZ643>646-211745-
/O.NEW.KMKX.SC.Y.0098.161221T2100Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
334 AM CST WED DEC 21 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST THURSDAY. 

* WINDS: SOUTHWEST WINDS 5 TO 15 KNOTS WILL BACK TO THE SOUTH TO
  SOUTHEAST TODAY AND INCREASE TO 15 TO 20 KNOTS WITH OCCASIONAL
  GUSTS TO 25 TO 30 KNOTS THROUGH TONIGHT. THE WINDS WILL VEER TO
  THE NORTHWEST TONIGHT.  

* WAVES: BUILDING TO 2 TO 4 FEET, WITH THE HIGHEST WAVES TOWARD
  THE OPEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

KAVINSKY
5 follow-up statements
107 
WHUS73 KMKX 211555
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 AM CST WED DEC 21 2016

...GUSTY WINDS DEVELOPING LATER TODAY...

.APPROACHING LOW PRESSURE WILL CAUSE GUSTY SOUTH TO SOUTHEAST
WINDS TO DEVELOP OVER THE NEAR SHORE WATERS OF LAKE MICHIGAN
LATER TODAY. THE WINDS WILL REMAIN GUSTY AS THE LOW PRESSURE AREA
PASSES ACROSS THE NORTHERN GREAT LAKES TONIGHT INTO EARLY
THURSDAY.


LMZ643>646-220000-
/O.CON.KMKX.SC.Y.0098.161221T2100Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
955 AM CST WED DEC 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST THURSDAY...

* WINDS: SOUTH AT 10 TO 15 KNOTS BECOMING SOUTHWEST 15 TO 25 KNOTS
  WITH GUSTS TO AROUND 30 KNOTS IN THE AFTERNOON. WINDS WILL
  REMAIN GUSTY AND VEER NORTHWEST OVERNIGHT.

* WAVES: BUILDING TO 2 TO 4 FEET... WITH THE HIGHEST WAVES 
  TOWARD THE OPEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX
046 
WHUS73 KMKX 212106
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST WED DEC 21 2016

...GUSTY WINDS THROUGH THURSDAY MORNING...

.LOW PRESSURE MOVING ACROSS THE UPPER GREAT LAKES WILL CAUSE
GUSTY SOUTH WINDS OVER THE NEAR SHORE WATERS OF LAKE MICHIGAN
LATE THIS AFTERNOON AND THIS EVENING. THE WINDS WILL REMAIN GUSTY
AND BECOME NORTHWEST LATER TONIGHT THROUGH EARLY THURSDAY AS THE
LOW PRESSURE AREA DEPARTS THE REGION.

LMZ643>646-220515-
/O.CON.KMKX.SC.Y.0098.000000T0000Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
306 PM CST WED DEC 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS: SOUTH BECOMING SOUTHWEST 15 TO 20 KNOTS WITH GUSTS OF 25
  TO 30 KNOTS THIS EVENING. WINDS WILL REMAIN GUSTY AND VEER
  NORTHWEST OVERNIGHT.

* WAVES: BUILDING TO 2 TO 4 FEET...WITH THE HIGHEST WAVES TOWARD
  THE OPEN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
855 
WHUS73 KMKX 220300
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CST WED DEC 21 2016

...BRISK WEST TO NORTHWEST WINDS THROUGH THURSDAY MORNING...

.LOW PRESSURE MOVING ACROSS THE UPPER GREAT LAKES WILL CAUSE
BRISK WEST TO NORTHWEST WINDS TONIGHT INTO THURSDAY MORNING OVER
THE WESTERN NEARSHORE WATERS OF LAKE MICHIGAN. THE WESTERLY WINDS
WILL CONTINUE THROUGHOUT THE DAY BUT BECOME A LITTLE LIGHTER. 

LMZ643>646-221100-
/O.CON.KMKX.SC.Y.0098.000000T0000Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
900 PM CST WED DEC 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS: WEST 15 TO 20 KNOTS WITH GUSTS OF 25 TO 30 KNOTS THIS
  EVENING. WINDS WILL REMAIN GUSTY AND VEER NORTHWEST OVERNIGHT.
  THE WINDS WILL THEN BACK TO WESTERLY AT 10 TO 20 KNOTS FOR THE
  AFTERNOON. 

* WAVES: BUILDING TO 2 TO 4 FEET...WITH THE HIGHEST WAVES TOWARD 
  THE OPEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
581 
WHUS73 KMKX 220939
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
339 AM CST THU DEC 22 2016

...BRISK WEST TO NORTHWEST WINDS TO CONTINUE THROUGH MID-MORNING...

.A LINGERING PRESSURE GRADIENT BEHIND DEPARTING LOW PRESSURE WILL
CONTINUE TO GENERATE BRISK WEST TO NORTHWEST WINDS THIS MORNING
OVER THE NEAR SHORE WATERS OF LAKE MICHIGAN. OCCASIONAL GUSTS TO
25 KNOTS ARE EXPECTED THIS MORNING.

THE PRESSURE GRADIENT WILL RELAX LATER TODAY ALLOWING THE
GUSTINESS TO SUBSIDE ALONG WITH THE HIGHER WAVES TOWARD THE OPEN
WATER. 

LMZ643>646-221500-
/O.CON.KMKX.SC.Y.0098.000000T0000Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
339 AM CST THU DEC 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WINDS: NORTHWEST WINDS 10 TO 20 KNOTS WITH OCCASIONAL GUSTS TO
  25 KNOTS SUBSIDING LATER THIS MORNING AND AFTERNOON AND BECOMING
  WESTERLY. 

* WAVES: 2 TO 4 FEET DECREASING TO 1 TO 2 FEET...WITH THE HIGHEST
  WAVES TOWARD THE OPEN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

KAVINSKY
994 
WHUS73 KMKX 221513
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
913 AM CST THU DEC 22 2016

LMZ643>646-221615-
/O.EXP.KMKX.SC.Y.0098.000000T0000Z-161222T1500Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
913 AM CST THU DEC 22 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$


WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 9:51 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 20, 9:51 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
951 PM CST Tue Dec 20 2016

.UPDATE...A shortwave trough over MT and its associated surface
low over sw Saskatchewan, Canada will track to nrn WI and Upper MI by
00z Thu. The warm advection and weak mid level frontogenesis will
bring an increase in clouds well after midnight with mostly cloudy
skies for much of Wed. Dry low levels over srn WI will limit the
chances of snow with only slight chances of lgt snow forecast for
locations mainly north of Milwaukee on Wed. A cold front will pass
for late afternoon and early evening with broken stratus clouds to
follow.

&&

.AVIATION/06Z TAFS/...VFR conditions today with slight chances of
light snow mainly north of Milwaukee. Cigs will fall to 6-8 kft
during the daylight hours on Wed. A cold frontal passage will
occur for the late afternoon and evening with broken stratus of
1-3 kft to follow for Wed night.

&&

.MARINE...A Small Craft Advisory remains in effect until midnight
for gusty wswly winds. A surface ridge will lighten the winds late
tonight. However brisk sswly winds will develop on Wed then shift
wly Wed night with the cold frontal passage. Another Small Craft
Advisory will likely be needed for late Wed afternoon into Thu
morning for the brisk and gusty winds.

&&

.PREV DISCUSSION... /Issued 236 PM CST Tue Dec 20 2016/

SHORT TERM...

TONIGHT AND WEDNESDAY...Forecast confidence is Moderate.

Winds will weaken this evening as low pressure moves off to the
northeast. Weak southwest to west flow will contribute to weak warm
air advection overnight.

Models are trending drier for Wednesday with precip chances confined
to the far northern and northeastern CWA with little to no
accumulation. There is 850-700 warm air advection midday along with
a weak surface cold front and sheared mid level shortwave, but
overall lift is weak. Despite a 850-950mb warm layer of 2-3 C, wet
bulb temperatures are low enough for all snow. Surface temperatures
are right around freezing.

Wednesday night and Thursday...Forecast Confidence is High

A fast moving shortwave will move across the region Wednesday night.
Overall, models continue with the weaker lift, as the better
focus looks to be over northern Wisconsin. That said, there
should be enough forcing to produce light snow/flurries from time
to time. Quiet weather returns on Thursday. Temperatures will be
near average.

LONG TERM...

Friday through Monday...Forecast Confidence is Medium.

a weak trough brings a slight chance of precipitation Friday with
quiet weather Saturday. Temperatures will be near average.

The 12z suite of model output/ensembles continues to show
There is fairly good agreement with the structure of the mid
level wave, but there are still some timing differences. The
trend is to have the upper low pass to our west, keeping much of
southern Wisconsin in the vicinity of the warm front, and likely
getting into the warm sector. Have continued to edge temperatures
and dewpoints higher based on model consensus. It is worth
mentioning that there is the potential for an initial, brief
period of mixed precip, but as warm advection takes firm control
the dominant precip type looks to be rain.

The GFS is quickest in bringing in the trailing cold front, with
the 12Z ECMWF over 12 hours later, which would keep the area in
the warmer air into Monday morning.

Area interests should continue to closely monitor the forecast for
the upcoming holiday weekend.

Tuesday...Forecast Confidence is Medium.

The low lifts northeast with a northwest flow of colder air.

AVIATION/00Z TAFS/...

Winds at 2000 feet will remain around 40 knots through the early
evening. The pressure gradient will relax late this evening and
winds and gusts will weaken.

Any chance for light snow on Wednesday looks to stay north of the
region. A period of 1000-2000 ft ceilings is possible during the
evening. MVFR or lower ceilings may continue through the night. Then
drier air moves in Thursday morning.

MARINE...
A tight pressure gradient between low pressure moving across
southern Canada and sprawling high pressure across the south and
east will continue to cause strong gusty offshore winds through the
evening. Expect southwest wind gusts of 25 to 30 knots until around
midnight.

Another period of small craft advisory winds is expected Wednesday
evening through Thursday morning. Winds will be southwest so waves
will likely stay below 4 feet.

MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...GALE WARNING until 3 PM CST this afternoon for LMZ643>646.

TONIGHT/Wednesday AND AVIATION/MARINE...Hentz

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...SMALL CRAFT ADVISORY until midnight CST tonight for LMZ643>646.

&&

UPDATE...Gehring
TONIGHT/Wednesday AND AVIATION/MARINE...Marquardt
Wednesday NIGHT THROUGH Tuesday...Hentz
Hazardous weather outlook, Dec 21, 12:40 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1240 AM CST WED DEC 21 2016

WIZ046-047-051-052-056>060-062>072-220115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1240 AM CST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...LATE TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LOW PRESSURE DEVELOPING IN THE PLAINS MAY BRING A PERIOD OF MIXED
PRECIPITATION TO SOUTHERN WISCONSIN EARLY CHRISTMAS DAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-220115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1240 AM CST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...LATE TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WEST WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS WEDNESDAY
EVENING THROUGH THURSDAY MORNING.

SOUTHWEST WINDS MAY RESULT IN SMALL CRAFT ADVISORY CONDITIONS AT
TIMES FRIDAY AND SATURDAY. WIND GUSTS WILL APPROACH GALE FORCE
SUNDAY NIGHT AND MONDAY AS STRONG LOW PRESSURE MOVES NORTH
THROUGH MINNESOTA.

WWW.WEATHER.GOV/MKX
MG/MBK

Nearby

Small Craft Advisories in Wisconsin, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.